North Dakota, 2013Blizzard and Heavy Snow in North Dakota, March 17 to 18, 2013
March 17 to 18, 2013 · NWS BIS · 5 events in 5 counties and zones
A storm moving out of the Rockies into the Northern Plains brought widespread snowfall amounts of one to four inches across North Dakota March 17th and 18th. An isolated six inch amount was reported at Stanley, Mountrail County.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm moving out of the Rockies into the Northern Plains brought widespread snowfall amounts of one to four inches across North Dakota March 17th and 18th. An isolated six inch amount was reported at Stanley, Mountrail County.
On the back side of the storm strong northwest winds developed over western North Dakota the afternoon of the 17th, and spread into the central and east the evening of the 17th and into the morning of the 18th. Up to three inches of new snow fell and along with loose snow on the ground across the James River Valley, coupled with winds gusting at times over 45 miles per hour, resulting in a prolonged period of blizzard conditions the morning and afternoon of the 18th.
The blizzard prompted the North Dakota Department of Transportation to issue no travel advisories over eastern North Dakota during the worst of the storm on the 18th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 17, 2:29 PM CST, 3 hours 31 minutes earlier.
Area forecast discussion, Mar 17, 2:29 PM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT SUN MAR 17 2013
.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERN IS THE WINTER STORM THROUGH MONDAY. LATEST
MODELS ARE IN GOOD AGREEMENT WITH THE TRACK OF THE SURFACE LOW AND
THE UPPER LEVEL WAVE. WILL UTILIZE A CONSENSUS BLEND OF
DETERMINISTIC MODELS FOR SPECIFICS.
CURRENTLY...THE SURFACE LOW IS DEPICTED OVER THEN NORTHERN BLACK
HILLS. SNOW CONTINUES OVER NORTHEAST MONTANA WITH 3.8 INCHES OF
SNOWFALL AT GLASGOW THROUGH NOON MDT. A VORT LOBE ROTATING THROUGH
WESTERN NORTH DAKOTA IS PRODUCING INCREASING RETURNS FROM WEST
CENTRAL INTO THE SOUTH CENTRAL. RADAR RETURNS ARE ALSO INCREASING
ACROSS THE FAR SOUTHWEST. EXPECT A CONTINUED INCREASE IN ACTIVITY
THROUGH THE AFTERNOON.
FORECAST MODELS TRACK THE SURFACE LOW ACROSS WEST CENTRAL SOUTH
DAKOTA THIS EVENING...TO BETWEEN ELLENDALE AND ABERDEEN AROUND 1
AM...AND INTO WEST CENTRAL MINNESOTA BY SUNRISE MONDAY MORNING.
MEANWHILE THE UPPER LEVEL TROUGH MOVES INTO WESTERN NORTH DAKOTA
THIS EVENING AND ACROSS THE CENTRAL TONIGHT AND THE EAST MONDAY
MORNING. TWO SIGNIFICANT SHORTWAVES TRACK THROUGH THE UPPER TROUGH
AS IT DEEPENS OVER THE AREA. THE FIRST TRACKS ALONG THE
INTERNATIONAL BORDER...AND THE SECOND MOVES ACROSS SOUTH DAKOTA
AND LIFTS INTO FAR SOUTHEAST NORTH DAKOTA.
THE TWO MAJOR CONCERNS ARE SNOW THEN WIND. CURRENTLY...IT LOOKS
LIKE THE HEAVIEST SNOW AMOUNTS SHOULD REMAIN ACROSS THE FAR
NORTH...ASSOCIATED WITH THE TRACK OF THE MID AND UPPER LEVEL
TROUGH...WHICH IS ALSO ALONG THE TRACK OF THE TROWAL. AND OVER THE
JAMES RIVER VALLEY INTO EAST CENTRAL NORTH DAKOTA...ASSOCIATED
WITH THE SOUTHERN SHORTWAVE AND THE STRONG SURFACE LOW.
AS FAR AS THE WINDS...IT STILL LOOKS LIKE THIS SYSTEM WILL PRODUCE
VERY STRONG WINDS...PROGRESSING WEST TO EAST ACROSS THE FORECAST
AREA TONIGHT. THE STRONGEST WINDS ARE STILL EXPECTED TO BE ACROSS
THE SOUTH...ALONG THE TRACK OF THE STRONG PRESSURE FALL/RISE
COUPLET...AND GREATEST COLD ADVECTION. WINDS WILL NOT BE AS STRONG
IN THE NORTH...BUT STILL WINDY...WITH MUCH MORE LOOSE SNOW TO BLOW
AROUND.
STRONGEST WINDS ARE EXPECTED THIS EVENING IN THE WEST...AROUND
MIDNIGHT CENTRAL...AND EAST TOWARD SUNRISE THROUGH MID MORNING.
WIND SPEEDS OF 25 TO 35 MPH SHOULD BE COMMON ACROSS THE SOUTH
DURING THE HEIGHT OF THE STRONGEST WINDS...WITH GUSTS TO 45
MPH...AND NOT QUITE AS STRONG AS THIS FROM WILLISTON TO MINOT.
FOR NOW WILL LEAVE THE HAZARDS AS IS. ALTHOUGH WE ARE NOT REACHING
SNOWFALL CRITERIA...WE MUST TAKE INTO CONSIDERATION THE DEEP
SNOWPACK AND THE RELATIVE EASE IN WHICH VISIBILITIES OVER AREAS
WITH DEEP SNOW CAN DETERIORATE. ALTHOUGH WINDS SPEEDS ARE NEAR
BLIZZARD WARNING CRITERIA...WITH THE QUICK MOVEMENT OF THE
SYSTEM...JUST NOT SURE HOW LONG WE WILL SEE THE WORST CONDITIONS.
MOST LIKELY OUT IN OPEN COUNTRY...IN THE DEEP SNOWPACK THINGS WILL
GET QUITE BAD FOR A PERIOD TONIGHT. RIGHT NOW THE WARNING/ADVISORY
PRETTY MUCH MIRRORS THE DEEP SNOWPACK/NO SNOWPACK. THINK THIS IS
THE BEST WAY TO PROCEED...WITH NO CHANGES AND UPDATE TO A BLIZZARD
WARNING IF NEEDED THIS EVENING OR OVERNIGHT...INSTEAD OF TRYING TO
ANTICIPATE WHERE WE MAY NEED A BLIZZARD WARNING.
CONDITIONS IMPROVE QUICKLY MONDAY AFTERNOON OVER THE CENTRAL. IN
THE WEST WE WILL SEE AN INCREASE IN CLOUD BY AFTERNOON WITH
ANOTHER WAVE DROPPING SOUTHEAST INTO THE AREA IN NORTHWEST FLOW.
THIS WAVE IS EXPECTED TO BRING A CHANCE OF LIGHT SNOW IN THE WEST
AND CENTRAL MONDAY NIGHT. IT IS EXPECTED TO BE QUITE COLD OVER THE
NORTHEAST UNDER CLEAR TO PARTLY CLOUDY SKIES...WITH LOWS AROUND 10
BELOW. WHILE LOWS WILL ONLY FALL INTO THE TEENS SOUTHWEST UNDER
CLOUDY SKIES.
.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
UPPER LEVEL TROUGH LINGERING ACROSS THE NORTHERN PLAINS TUESDAY
MORNING/AFTERNOON. CAA WILL BE ONGOING TUESDAY MORNING AS SURFACE
HIGH PRESSURE BUILDS INTO THE DAKOTAS. AHEAD OF THE SURFACE
HIGH...EXPECT TO SEE SOME CLOUDINESS AT LEAST 12-18Z WITH LEFTOVER
BOUNDARY LAYER MOISTURE. GIVEN ENERGY ALOFT...OPTED TO MENTION SCT
FLURRIES OVER THE SOUTHERN HALF OF THE CWA DURING THE AM HOURS.
TEMPERATURES WILL STRUGGLE TO WARM MUCH DURING THE AFTERNOON
TUESDAY...WITH EXPECTED HIGHS IN THE SINGLE DIGITS ABOVE IN MY
NORTHEAST TO MAYBE 30 FAR SOUTHWEST. CURRENT FORECAST TEMPS ARE
AROUND 20 DEGREES BELOW NORMAL VALUES FOR MID MARCH.
HIGH PRESSURE BUILDS ACROSS THE EASTERN DAKOTAS TUESDAY NIGHT. WITH
WINDS DECREASING...SKIES CLEARING...AND THANKS TO AMPLE SNOW COVER
TEMPERATURES SHOULD RAPIDLY COOL TO SUB ZERO CENTRAL AND EAST.
CURRENT FORECAST HAS TEENS BELOW ZERO FOR WED MORNING LOWS NORTH
CENTRAL AND EAST. WOULD NOT BE SURPRISE TO SEE A 20 BELOW READING.
SURFACE HIGH PRESSURE LINGERS ACROSS THE EASTERN DAKOTAS/UPPER
MISSISSIPPI VALLEY THROUGH MID TO LATE WEEK MAINTAINING WELL BELOW
NORMAL TEMPERATURES. WILL START TO SEE SOME MODERATION IN
TEMPERATURES MAINLY WEST LATER IN THE WORK WEEK THEN SPREADING EAST
NEXT WEEKEND AS AN UPPER LEVEL WAVE AND AN ASSOCIATED FRONTAL
BOUNDARY MOVE EAST INTO THE PLAINS. WILL MAINTAIN PRECIPITATION
CHANCES MAINLY IN THE FORM OF SNOW ALONG THE BOUNDARY WEST ON
THURSDAY SLOWLY EXPANDING EAST TO ACROSS MY CENTRAL COUNTIES
FRIDAY/FRIDAY NIGHT. AT THIS TIME THE FORECAST FOR NEXT WEEKEND
LOOKS UNCERTAIN WITH A VARIETY OF MODEL SOLUTIONS. THE OVERALL
PATTERN DOES SUGGEST UPPER LEVEL RIDGING OVER THE WEST COAST WITH A
DISORGANIZED UPPER TROUGH OVER CENTRAL NORTH AMERICA.
&&
.AVIATION...
MVFR CIGS EAST AND IFR-LIFR CIGS WEST CURRENTLY AS OF 20Z THIS
AFTERNOON. LIGHT SNOW DEVELOPING WEST WILL INCREASE IN INTENSITY AND
DEVELOP EAST NOW THROUGH THIS EVENING...WITH PERIODS OF IFR AND
LOWER CIGS AND VISIBILITIES SPREADING EAST AS WELL. GUSTY SOUTHEAST
WINDS THIS AFTERNOON...WITH STRONG NORTHWEST WINDS DEVELOPING LATE
TODAY/EARLY EVENING WEST...THIS EVENING/AROUND MIDNIGHT
CENTRAL...AND EAST AFTER MIDNIGHT/EARLY MONDAY MORNING WILL RESULT
IN IFR AND LOWER VISIBILITIES IN BLOWING SNOW...CONTINUING STATEWIDE
THROUGH MONDAY MORNING. FOR THIS AFTERNOON THROUGH EARLY MORNING
MONDAY...FALLING SNOW COMBINED WITH THE BLOWING SNOW WILL LIKELY
LOWER VISIBILITIES TO AIRPORT MINIMUMS AT TIMES WHERE HEAVIER SNOW
OCCURS AND ONCE THE NORTHWEST WINDS START TO GUST 35-40KTS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 7 PM CDT /6 PM MDT/ MONDAY FOR
NDZ019-020-034-035-042-045-046.
WINTER WEATHER ADVISORY UNTIL 1 PM CDT /NOON MDT/ MONDAY FOR
NDZ018-031>033-040-041-043-044.
WINTER STORM WARNING UNTIL 1 PM CDT MONDAY FOR NDZ001-002-009-
010-017.
WINTER STORM WARNING UNTIL 7 PM CDT MONDAY FOR NDZ003-004-011-
012-021-022.
WINTER STORM WARNING UNTIL 10 PM CDT MONDAY FOR NDZ005-013-023-
025-036-037-048-051.
WINTER WEATHER ADVISORY UNTIL 10 PM CDT MONDAY FOR NDZ047-050.
&&
SHORT TERM...TWH
LONG TERM...NH
AVIATION...NH
Hazardous weather outlook, Mar 17, 2:29 PM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT SUN MAR 17 2013
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
329 PM CDT SUN MAR 17 2013 /229 PM MDT SUN MAR 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER STORM WILL IMPACT THE NORTHERN PLAINS THROUGH THROUGH
MONDAY...BRINGING ACCUMULATING SNOW AND STRONG WINDS TO ALL OF
WESTERN AND CENTRAL NORTH DAKOTA. PLEASE SEE WWW.WEATHER.GOV/BIS
FOR DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY...SNOW AND WINDS WILL DIMINISH FROM WEST TO EAST AS THE
WINTER STORM SYSTEM EXITS THE REGION TO THE EAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACROSS WEST AND CENTRAL NORTH DAKOTA ARE ENCOURAGED TO
REPORT SNOWFALL AMOUNTS...ANY TRAVEL HAZARDS...REDUCED
VISIBILITIES...OR MIXED PRECIPITATION. PLEASE CONTACT THE
BISMARCK NATIONAL WEATHER SERVICE AT 701-223-4582.
TWH
In the hours before
Local storm report, Mar 17, 4:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
516 PM CDT SUN MAR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM SNOW MARMARTH 46.30N 103.92W
03/17/2013 M4.0 INCH SLOPE ND BROADCAST MEDIA
4 INCHES OF SNOW BETWEEN MARMARTH AND GOLVA.
&&
AJLocal storm report, Mar 17, 5:02 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT SUN MAR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM SNOW CROSBY 48.91N 103.30W
03/17/2013 E4.0 INCH DIVIDE ND PUBLIC
SNOWFALL TOTAL SO FAR...STILL SNOWING. REPORT RELAYED
BY BROADCAST MEDIA.
&&
RKLocal storm report, Mar 17, 5:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT SUN MAR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM SNOW WATFORD CITY 47.80N 103.28W
03/17/2013 E2.0 INCH MCKENZIE ND PUBLIC
SNOWFALL TOTAL SO FAR...STILL SNOWING. REPORT RELAYED
BY BROADCAST MEDIA.
&&
RKHeavy Snow, Mountrail
- When
- March 17, 6:00 PM CST to March 18, 2:00 AM CST
- Where
- Mountrail forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
A storm total snowfall amount of six inches was reported at Stanley.
Blizzard, Stutsman
- When
- March 18, 6:00 AM CST to 4:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Fresh snowfall, combined with northwest winds gusting over 45 miles per hour, resulted in blizzard conditions during the morning and afternoon of the 18th. No travel was advised.
Blizzard, Foster
- When
- March 18, 6:00 AM CST to 4:00 PM CST
- Where
- Foster forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Fresh snowfall, combined with northwest winds gusting over 45 miles per hour, resulted in blizzard conditions during the morning and afternoon of the 18th. No travel was advised.
Blizzard, La Moure
- When
- March 18, 6:00 AM CST to 4:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Fresh snowfall, combined with northwest winds gusting over 45 miles per hour, resulted in blizzard conditions during the morning and afternoon of the 18th. No travel was advised.
Blizzard, Dickey
- When
- March 18, 6:00 AM CST to 4:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Fresh snowfall, combined with northwest winds gusting over 45 miles per hour, resulted in blizzard conditions during the morning and afternoon of the 18th. No travel was advised.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 17, 20131 death · 1 injured · 1 event
- Winter Storm in Idaho, March 17, 20131 death · 2 events
- Winter Storm and High Wind in Wyoming, March 17, 2013$25,000 · 65 kt wind · 13 events
- High Wind in Wyoming, March 17, 201369 kt wind · 24 events
- Winter Weather in Virginia, March 17 to 18, 201323 events
- Winter Storm in North Dakota, March 17 to 18, 201318 events
- Blizzard in North Dakota, March 17 to 18, 201318 events
- Winter Storm in Minnesota, March 17 to 18, 201316 events
- Flooding and Hail in Missouri, March 17 to 18, 20131.5 in hail · 15 events
- Damaging Winds in Texas, March 17, 201353 kt wind · 12 events
- Winter Weather in Virginia, March 17 to 18, 201311 events
- Winter Storm in Montana, March 17, 20139 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438769, 438770, 438771, 438772, 438773.